Alert archive / Iowa / Ice Storm Warnings in 2008
Ice Storm Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this ice storm warning at Dec 17, 2008, 3:24 PM CST for 8 counties in Iowa; 8 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Dec 18, 2008, 3:00 PM CST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2008, 3:24 PM CST (21:24 UTC)
- In effect from
- Dec 18, 2008, 3:00 PM CST
- Expired
- Dec 19, 2008, 10:00 AM CST
- In force
- 19 hr
- Issued by
- NWS Quad Cities, IA
Counties Des Moines County, IA, Henry County, IA, Jefferson County, IA, Keokuk County, IA, Lee County, IA, Louisa County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Warren County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 109 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this ice storm warning went out at Dec 17, 3:18 PM CST, 6 minutes earlier.
Area forecast discussion, Dec 17, 3:18 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CST WED DEC 17 2008
.SYNOPSIS...
A MAJOR WINTER STORM WILL IMPACT THE AREA THURSDAY INTO FRIDAY. THIS
STORM WILL BRING SIGNIFICANT SNOW TO SOME AREAS WHILE OTHERS SEE
SIGNIFICANT ICE. THE COLD AND ACTIVE WEATHER PATTERN WILL CONTINUE
INTO NEXT WEEK WITH ANOTHER WINTER STORM EXPECTED OVER THE WEEKEND
AND ANOTHER JUST PRIOR TO THE MIDDLE OF NEXT WEEK.
&&
.SHORT TERM...TONIGHT AND THURSDAY...
QUIET WX TONIGHT AHEAD OF THE MAJOR WINTER STORM FOR THURSDAY. NEW
SNOW COVER WILL PUSH TEMPERATURES DOWN TONIGHT BUT INCOMING CLOUDS
SHOULD OFFSET THE DROP SOMEWHAT. THURSDAY MORNING WILL BE QUIET AS
FCST SOUNDINGS INDICATE THE ATMOSPHERE IS STILL SATURATING.
THURSDAY AFTERNOON...SATURATION OF THE ATMOSPHERE WILL BE COMPLETED
SHORTLY AFTER 18Z THURSDAY. FORCING IS QUITE IMPRESSIVE AS IS THE
WAA. PRECIP TO BREAK OUT FAIRLY QUICKLY WITH PRECIP BEING WIDESPREAD
BY 21Z. AS FOR HEADLINES...THE WATCH IS BEING UPGRADED TO WARNINGS.
ROUGHLY THE NORTHERN HALF OF THE CWFA WILL GO TO WINTER STORM
WARNING WITH THE SOUTH HALF GOING TO ICE STORM WARNING. THE SOUTH
THIRD WILL SEE A FREEZING RAIN/SLEET MIX WITH SNOW ACROSS THE NORTH
THIRD. THE MIDDLE THIRD OF THE CWFA WILL SEE A SNOW/SLEET MIX
STARTING IN THE AFTERNOON. NEW 12Z MODELS ARE FURTHER SOUTH AS THEY
ARE STARTING TO ACCOUNT FOR THE NEW SNOW FIELD ACROSS THE AREA.
OVERALL PREFER THE ECMWF AS IT HAS BEEN THE MOST CONSISTENT. THE
NEW GFS HAS ALSO PULLED THE LOW TRACK FURTHER SOUTH AS WELL.
..08..
.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
WILL BE BRIEF WITH TIME CONSTRAINTS. PIGGY-BACKING ON THE ABOVE
DISCUSSION...ICE STORM AND WINTER STORM WARNINGS WILL BE ISSUED
THROUGH 18Z FRI. LATEST SUITE OF 12Z MODEL RUNS HAVE COME IN CLOSER
AGREEMENT WITH SFC LOW AND SEEM TO BE TAKING INTO ACCOUNT NEW SNOW
COVER ACRS NORTHERN MO AND THUS RESULT IN A MORE SOUTHERLY LOW TRACK.
THE 12Z RUN AMERICAN MODELS HAVE TRENDED TOWARD THE ECMWF OF THE
PAST FEW RUNS. IN GENERAL...A 1003 MB SFC LOW EXPECTED ACRS WEST
CENTRAL KS AT 00Z FRI...OVER EXTREME NORTHEAST KS AT 06Z
FRI...EAST OF QUINCY IL AT 12Z FRI AND THEN ACCELERATING TO NORTH
CENTRAL OH BY 18Z FRI. ACTUALLY PREFER THE THERMODYNAMIC PROFILES
OF THE 12Z NAM...BUT OTHERS NOT FAR OFF. TAKING THESE PROFILES
INTO ACCOUNT AND IMPRESSIVE WARM MOIST CONVEYOR INTO THE SYSTEM
AND A PLETHORA OF FORCING METHODS AND CONCEPTUAL MODELING...THE
NEW SOUTHERLY TRACK SUPPORTS A HALF INCH TO AN INCH OF ICE ACCUM
ALONG AND SOUTH OF A FAIRFIELD TO PRINCETON IL LINE. WORRIED SOME
DOWNWARD WARM MIX TO THE SFC BY BOUTS OF HEAVY RAIN AND LATENT
HEAT RELEASE MAY EAT INTO THESE AMOUNTS...BUT THE POTENTIAL IS
THERE. MID LEVEL CAPES AND EXTREME ELEVATED THTA-E ADVECTION AND
CONVERGENCE SUPPORT SOME THUNDER ALONG AND SOUTH OF I80 AROUND
MIDNIGHT TO 3 AM WHICH COULD ADD TO THE AMOUNTS/QPF. SOUTHERN
THIRD OF THE CWA MAY EXPERIENCE SFC TEMPS THEN IMPROVING ABOVE
FREEZING AFTER 1-2 AM CST FOR AN ALL RAIN SCENARIO FOR A FEW
HOURS...BEFORE IN-WRAPPING LLVL COLD CONVEYOR SWITCHES PRECIP
BACK TO FREEZING RAIN AND THEN SLEET/SNOW INTO FRI MORNING.
FURTHER NORTH FROM 20 MILES SOUTH OF THE I80 CORRIDOR...TO HWY 30
FEEL A PROLONGED PERIOD OF SLEET WITH 1 TO 2 INCHES OF SLEET ACCUM
POSSIBLE WILL DIMINISH OVERALL ICE ACCUMULATION TO A QUARTER INCH
OR LESS... WITH 1-2 INCHES OF SNOW POSSIBLE EITHER SIDE OF THE
ZR/IP WINDOW. ALONG AND ESPECIALLY NORTH OF HWY 30...POTENTIAL OF
WIDESPREAD 4-8 INCHES OF SNOWFALL WHERE PROFILES REMAIN MAINLY ALL
SNOW WITH A FEW BOUTS OF SLEET POSSIBLE. EXTENT OF LIFT AND
MOISTURE IN-WRAP COULD GENERATE 7-10 INCHES OF SNOW FROM DBQ
EASTWARD INTO FAR NW IL. WINTER STORM WARNING HERE FOR THIS...AND
WITH SUCH A PRECIP MIX ALONG AND NORTH OF THE I80 CORRIDOR...WILL
GO WITH WINTER STORM WARNING IN THESE AREAS AS WELL. ICE STORM
WARNING GENERALLY SOUTH OF I80.
ANOTHER BOUT OF SNOW LATE SAT AND SAT NIGHT WITH SEVERAL INCHES OF
ACCUMULATION POSSIBLE...BUT PHASING ISSUES MAY KEEP MORE SIGNIFICANT
PRECIP ACCUMULATING AREAS TO THE NORTH AND SOUTH OF THE DVN CWA. BUT
STRONG WINDS OF AT LEAST ADVISORY CRITERIA IN INTENSE LLVL PRESSURE
GRADIENT AND ARCTIC COLD SLAM LATE SAT NIGHT AND SUNDAY WILL BLOW ANY
FALLING SNOW AROUND WITH NEAR BLIZZARD OR WHITE-OUT CONDITIONS POSSIBLE.
ACTIVE PATTERN CONTINUES WITH ANOTHER SNOW OR FREEZING RAIN MAKER
TARGETING THE REGION FROM NEXT TUE INTO WED. ..12..
&&
.AVIATION...
VFR WX EXPECTED THROUGH MID DAY THURSDAY. MAY OR MAY NOT SEE SOME
3-5SM VSBYS JUST BEFORE AND AFTER SUNRISE. WX CONDITIONS TO RAPIDLY
DETERIORATE AFTER 18Z THURSDAY WITH CIGS LIKELY IFR BY 19/00Z. KBRL
TO BE HEAVILY IMPACTED WITH FZRA. KMLI WILL EVENTUALLY SEE
FZRA/PL/SN. KCID/KDBQ WILL SEE MAINLY SN WITH PERHAPS SOME PL. ..08..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM 12 PM THURSDAY TO 12 PM CST FRIDAY FOR
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-LINN-MUSCATINE-SCOTT.
ICE STORM WARNING FROM 12 PM THURSDAY TO 12 PM CST FRIDAY FOR
DES MOINES-HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-
WASHINGTON.
IL...WINTER STORM WARNING FROM 12 PM THURSDAY TO 12 PM CST FRIDAY FOR
CARROLL-JO DAVIESS-ROCK ISLAND-STEPHENSON-WHITESIDE.
ICE STORM WARNING FROM 12 PM THURSDAY TO 12 PM CST FRIDAY FOR
BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-
WARREN.
MO...ICE STORM WARNING FROM 12 PM THURSDAY TO 12 PM CST FRIDAY FOR
CLARK-SCOTLAND.
&&
08/12Hazardous weather outlook, Dec 17, 5:32 AM CST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 532 AM CST WED DEC 17 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181145- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 532 AM CST WED DEC 17 2008 ...WINTER STORM WATCH IN EFFECT THURSDAY AFTERNOON THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A MAJOR WINTER STORM WILL IMPACT THE AREA THURSDAY AFTERNOON INTO FRIDAY MORNING. THIS STORM WILL LIKELY PRODUCE WIDESPREAD FREEZING RAIN...SLEET AND SNOW...WITH POTENTIALLY HEAVY ICE AND SNOW ACCUMULATIONS. IN ADDITION...THERE WILL LIKELY BE SCATTERED THUNDERSTORMS ACROSS THE AREA...ESPECIALLY SOUTH OF INTERSTATE 80...THURSDAY AFTERNOON AND EVENING. THIS WINTER STORM MAY RESULT IN WIDESPREAD POWER OUTAGES AND DANGEROUS TRAVEL CONDITIONS. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS MAY BE SCHEDULED LATER THIS MORNING. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE ENTIRE OUTLOOK AREA FOR THURSDAY AFTERNOON THROUGH FRIDAY MORNING. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WINTER STORM. ANOTHER WINTER STORM SYSTEM WILL BRING THE POTENTIAL FOR LIGHT SNOW ACCUMULATIONS SATURDAY NIGHT INTO SUNDAY. THE LOW PRESSURE SYSTEM THAT WILL PRODUCE THE WINTER STORM THURSDAY AND FRIDAY WILL HAVE AN UNSEASONABLY HIGH AMOUNT OF MOISTURE FROM THE GULF OF MEXICO AS IT TRACKS FROM KANSAS...ACROSS NORTHERN MISSOURI...TO NORTH CENTRAL ILLINOIS BY FRIDAY MORNING. THERE IS STILL SOME UNCERTAINTY IN THE EXACT TRACK OF THE LOW PRESSURE CENTER...ALONG WITH THE ASSOCIATED LOCATION AND DURATION OF FREEZING RAIN...SLEET AND SNOW. GIVEN THE HIGH AMOUNT OF AVAILABLE MOISTURE...CONDITIONS ARE FAVORABLE FOR A SIGNIFICANT ICE STORM ACROSS PORTIONS OF SOUTHEAST AND EAST CENTRAL IOWA...AND NORTHWEST ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SHEETS
In the hours before
Local storm report, Dec 17, 9:31 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 AM CST WED DEC 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 AM SNOW 3 SSW BURLINGTON 40.77N 91.14W
12/17/2008 M3.9 INCH DES MOINES IA TRAINED SPOTTER
DELAYED REPORT. STORM TOTAL.
&&
WEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 8:43 PM CST | Winter Storm Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 19 hr |
| Dec 17, 3:24 PM CST | Winter Storm Warning | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 7 more | 43 hr |
Nearby
Ice Storm Warnings in Iowa, 2008Ice Storm Warnings in Illinois, 2008Ice Storm Warnings in Missouri, 2008Every ice storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.